Isolated adrenocorticotropic hormone (ACTH) deficiency is a rare immune-related adverse event associated with immunotherapy using immune checkpoint inhibitors for malignant tumors. A 68-year-old man had previously undergone a complete gastrectomy with regional lymph-node dissection for remnant gastric cancer, with a final diagnosis of T4aN2M1, Stage IV. Because he developed lymph-node metastases during postoperative chemotherapy using S-1 plus oxaliplatin, he was treated with ramucirumab plus nab-paclitaxel. Eight months after the operation, the patient developed multiple liver metastases and was treated with nivolumab (3 mg/kg, every 2 weeks). After four cycles of nivolumab treatment, the cortisol level decreased, and the patient reported general fatigue and appetite loss. Pituitary stimulation testing using a combination of corticotropin-releasing hormone, luteinizing hormone-releasing hormone, and thyrotropin-releasing hormone revealed markedly low ACTH and cortisol responses. Magnetic resonance imaging revealed no enlargement of the pituitary gland or thickening of the stalk. After steroid replacement therapy using hydrocortisone, the patient's symptoms of general fatigue improved. After discharge, nivolumab and steroid replacement were continued. During the subsequent 6 months, the clinical course of the patient was mostly uneventful. Abdominal computed tomography revealed a marked shrinkage of liver and lymph-node metastases, which indicated a partial response with a 95.0% decrease in target lesions compared with baseline. To the best of our knowledge, this is the first case reported in the English literature of a patient who developed isolated ACTH deficiency during nivolumab treatment for a metastatic advanced gastric cancer.
Keywords: Adrenocorticotropic hormone; Gastric cancer; Immune checkpoint inhibitor; Nivolumab.
© 2021. Japanese Society of Gastroenterology.